Alert archive / Michigan / Flash Flood Warnings in 2018

Flash Flood Warning 7, NWS Marquette, MI

June 17, 2018Marquette County, Michigan

NWS Marquette, MI issued this flash flood warning at Jun 17, 2018, 7:49 PM EDT for Marquette County, Michigan. It was in force for 3 hr. 12 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2018, 7:49 PM EDT (23:49 UTC)
Expired
Jun 17, 2018, 10:45 PM EDT
In force
3 hr
Issued by
NWS Marquette, MI
Area
Storm-based polygon
Flood severity
None

County Marquette County, MI

The radar

The Marquette radar (KMQT), 0 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 8:05 PM EDTHEAVY RAIN 1.672 Ssw Marquette, MITOTAL SO FAR. STILL RAINING.
Jun 17, 8:05 PM EDTHEAVY RAIN 1.672 Ssw Marquette, MITOTAL SO FAR. STILL RAINING. THE DURATION OF THE HEAVY RAIN EVENT WAS 24 HOURS.
Jun 17, 8:30 PM EDTHEAVY RAIN 25 Sw National Mine, MIREPORT OF 2 INCHES OF RAIN IN THREE HOURS.
Jun 17, 8:30 PM EDTHEAVY RAIN 25 Sw National Mine, MIREPORT OF 2 INCHES OF RAIN IN THREE HOURS. THE DURATION OF THE HEAVY RAIN EVENT WAS 3 HOURS.
Jun 17, 8:40 PM EDTHEAVY RAIN 2.352 Sw Marquette, MITHE DURATION OF THE HEAVY RAIN EVENT WAS 24 HOURS.
Jun 17, 8:40 PM EDTHEAVY RAIN 2.352 Sw Marquette, MI
Jun 17, 8:45 PM EDTHEAVY RAIN 3.021 W Ishpeming, MIREPORT VIA SOCIAL MEDIA. THE DURATION OF THE HEAVY RAIN EVENT WAS 3 HOURS.
Jun 17, 8:59 PM EDTHEAVY RAIN 1.67Marquette, MIREPORTED BY OFF-DUTY NWS EMPLOYEE. ALSO, LAKESHORE BOULEVARD CLOSED DUE TO MUD AND DEBRIS FLOWING OVER THE STREET; SEVERAL OTHER STREETS REPORTED CLOSED IN MARQUETTE DUE TO WATER OVER THE ROAD.
Jun 17, 8:59 PM EDTHEAVY RAIN 1.67Marquette, MIREPORTED BY OFF-DUTY NWS EMPLOYEE. ALSO, LAKESHORE BOULEVARD CLOSED DUE TO MUD AND DEBRIS FLOWING OVER THE STREET; SEVERAL OTHER STREETS REPORTED CLOSED IN MARQUETTE DUE TO WATER OVER THE ROAD. THE DURATION OF THE HEAVY RAIN EVENT WAS 24 HOURS.
Jun 17, 9:08 PM EDTHEAVY RAIN 2.1Harvey, MIRAINFALL REPORT FROM THIS EVENING.
Jun 17, 9:08 PM EDTHEAVY RAIN 2.1Harvey, MIRAINFALL REPORT FROM THIS EVENING. THE DURATION OF THE HEAVY RAIN EVENT WAS 24 HOURS.
Jun 17, 9:35 PM EDTFLASH FLOOD1 Ssw Marquette, MIBETWEEN 1 TO 2 FEET OF WATER OVER DIVISION STREET BETWEEN STATE QUARRY DRIVE AND FURNACE STREETS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 106 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.8 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2018-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1403 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2018-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1403 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1190 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

608 
WGUS53 KMQT 172349
FFWMQT
MIC103-180245-
/O.NEW.KMQT.FF.W.0007.180617T2349Z-180618T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Marquette MI
749 PM EDT SUN JUN 17 2018

The National Weather Service in Marquette has issued a

* Flash Flood Warning for...
  Central Marquette County in north central Upper Michigan...

* Until 1045 PM EDT

* At 748 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Marquette, Ishpeming, Presque Isle, Negaunee, Michigamme, Champion,
  Squaw Lake, Trowbridge Park, West Ishpeming, Harvey, Lake
  Michigamme and K. I. Sawyer Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4656 8811 4665 8731 4663 8727 4657 8726
      4659 8710 4641 8712 4629 8811

$$

Titus

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 5:06 PM EDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jun 17, 5:06 PM EDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
506 PM EDT Sun Jun 17 2018

.SHORT TERM...(This evening through Monday)
Issued at 416 PM EDT SUN JUN 17 2018

Biggest concerns for the remainder of this evening into the
overnight period will be the severe threat along with the
potential for additional flooding concerns. Temperatures this
afternoon have warmed well into the 80s across nearly all of the
U.P. with dewpoints in the 60s and 70s. This rather warm, moist
atmosphere, coupled with uncapped instability, increasing 0-6km
shear, and adequate low- and mid-level lapse rates, is opening up
the door for strong to severe thunderstorms to directly impact
portions of Upper Michigan. Although the severe threat is expected
to wind down by around midnight or so, additional showers and
storms, especially along and ahead of an approaching frontal
boundary responsible for the extra push, could still contain
moderate to heavy rainfall capable of causing additional flooding
problems, particularly for areas already hardest-hit. As for
specific severe threats expected, gusty to damaging winds and hail
will be the primary concerns. While the tornadic threat is low, it
can't be entirely ruled out where storms may interact with
boundaries left behind from earlier convection. Also of note is
that places where the ground is already rather saturated could
have trees come down in sub-severe storms.

.LONG TERM...(Monday night through Sunday)
Issued at 455 PM EDT SUN JUN 17 2018

Once any lingering showers exit the region with the fropa
tomorrow, look for much quieter weather to resume control through
much of the week. Surface high pressure will park itself overhead
Tuesday into early Friday, with the next pattern change arriving
by the end of the week. At this point, models that far out remain
elusive in nailing down anything specific, but the overall pattern
suggests next weekend being the next best chance for showers and
thunderstorms to potentially impact the forecast area. Regarding
temperatures, look for them to linger near normal for this time of
year, with no significant deviations currently anticipated.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 139 PM EDT SUN JUN 17 2018

The active pattern across Upper Michigan will continue through
much of the TAF period, with strong to perhaps severe
thunderstorms possible this afternoon into this evening. A frontal
boundary will be traversing through the terminals later tonight,
allowing for winds to become northerly behind it. Despite the
fropa, lingering showers will be possible through much of the
overnight period, in addition to low ceilings and/or visbys. Look
for clearing by midday Monday.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 430 PM EDT SUN JUN 17 2018

Convection will continue along and ahead of an approaching frontal
boundary with strong to severe thunderstorms expected into tonight.
Winds will stay at or below 20 knots through the forecast period.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Flash Flood Watch through Monday afternoon for MIZ001>003-
     009>012-084.

Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...lg
LONG TERM...lg
AVIATION...lg
MARINE...TITUS
Hazardous weather outlook, Jun 17, 4:27 PM EDT, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
427 PM EDT Sun Jun 17 2018

MIZ001>007-009>014-084-085-182030-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
427 PM EDT Sun Jun 17 2018 /327 PM CDT Sun Jun 17 2018/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Thunderstorms are likely tonight over much of Upper Michigan. A
few storms could be severe with moderate hail and damaging winds.
A few storms could also produce heavy rainfall. See the flood
watch product for further details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorm chances continue through Monday morning. Heavy
rainfall will be possible. See the flood watch for further
details.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail, wind damage
or flooding from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.

LSZ162-240>251-263>267-182030-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
427 PM EDT Sun Jun 17 2018 /327 PM CDT Sun Jun 17 2018/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

There is a chance of thunderstorms tonight. A few storms could be
severe and could contain moderate hail and damaging wind gusts. A
few storms could also produce heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or wind
damage from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.

LMZ221-248-250-182030-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
427 PM EDT Sun Jun 17 2018

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

There is a chance of thunderstorms tonight. A few storms could be
severe and could contain large hail and damaging wind gusts. A
few storms could also produce heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorm chances continue through Monday morning. Heavy rain
will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or wind
damage from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.

KCW

In the hours before

Local storm report, Jun 17, 7:06 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
706 PM EDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HEAVY RAIN       2 SE IRONWOOD           46.44N 90.13W
06/17/2018  E0.80 INCH       GOGEBIC            MI   COCORAHS

            REPORT OF 0.80 INCHES OF RAIN IN 90 MINUTES
            NEAR IRONWOOD.

&&

RJT
Local storm report, Jun 17, 7:26 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
726 PM EDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     TSTM WND GST     1 E TROUT CREEK         46.48N 88.99W
06/17/2018  M48 MPH          HOUGHTON           MI   MESONET

            MDOT RAWS RECORDED 48.3 MPH WIND GUST.

&&

LG
Local storm report, Jun 17, 7:29 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
729 PM EDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HEAVY RAIN       1 WNW WAKEFIELD         46.48N 89.95W
06/17/2018  M1.20 INCH       GOGEBIC            MI   MESONET

            MDOT RAWS RECORDED 1.2 INCHES OF RAIN THAT
            FELL WITHIN AN HOUR.

&&

LG
Local storm report, Jun 17, 7:31 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
731 PM EDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     HEAVY RAIN       6 ESE WAKEFIELD         46.44N 89.83W
06/17/2018  M1.12 INCH       GOGEBIC            MI   MESONET

            WKFM4 RECORDED 1.12 INCHES OF RAIN THAT FELL
            WITHIN AN HOUR.

&&

LG
Local storm report, Jun 17, 7:44 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
744 PM EDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     HEAVY RAIN       HERMAN                  46.67N 88.37W
06/17/2018  M0.75 INCH       BARAGA             MI   CO-OP OBSERVER

            0.75 INCH OF RAIN FELL IN ONE HOUR, RAIN
            CONTINUES TO FALL.

&&

RJT
Local storm report, Jun 17, 7:46 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
746 PM EDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HEAVY RAIN       5 SSE WATERSMEET        46.20N 89.13W
06/17/2018  M0.93 INCH       GOGEBIC            MI   COCORAHS

            0.93 INCHES OF RAIN FELL WITHIN 40 MINUTES.
            LAKE REPORTEDLY VERY HIGH WITH THE OUTLET
            CULVERT DRAINING POORLY.

&&

LG

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 11:58 PM EDTSpecial Weather StatementMQTHoughton47 min
Jun 17, 12:22 AM EDTSevere Thunderstorm WarningMQTHoughton, Keweenaw23 min
Jun 17, 12:26 AM EDTSpecial Marine WarningMQT23 min
Jun 17, 3:09 AM EDTAreal Flood AdvisoryMQTHoughton, Keweenaw3 hr
Jun 17, 3:46 AM EDTFlash Flood Warning EmergencyMQTBaraga, Houghton, Ontonagon8 hr
Jun 17, 5:53 AM EDTFlash Flood WarningMQTGogebic, Houghton, Iron, Ontonagon6 hr
Jun 17, 10:23 AM EDTSmall Craft AdvisoryMQT17 hr
Jun 17, 11:44 AM EDTFlash Flood WarningMQTHoughton8 hr
Jun 17, 5:06 PM EDTSpecial Marine WarningMQT54 min
Jun 17, 5:13 PM EDTSevere Thunderstorm WarningMQTBaraga, Marquette62 min
Jun 17, 5:37 PM EDTFlash Flood WarningMQTGogebic3 hr
Jun 17, 5:41 PM EDTSevere Thunderstorm WarningMQTGogebic, Ontonagon79 min
Jun 17, 5:49 PM EDTAreal Flood AdvisoryMQTHoughton, Ontonagon3 hr
Jun 17, 5:57 PM EDTSevere Thunderstorm WarningMQTBaraga, Houghton, Ontonagon42 min
Jun 17, 6:48 PM EDTAreal Flood AdvisoryMQTAlger, Marquette3 hr
Jun 17, 6:49 PM EDTSevere Thunderstorm WarningMQTBaraga, Houghton, Iron, Ontonagon56 min
Jun 17, 6:52 PM EDTSevere Thunderstorm WarningMQTGogebic, Iron, Ontonagon53 min

Nearby

Flash Flood Warnings in Michigan, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.